West Virginia, 2007

Flash Flooding and Flood in West Virginia, July 5, 2007

July 5, 2007 · NWS PBZ · 5 events in 3 counties and zones

A mesoscale convective vortex ahead of a cold front over Lake Erie produced an area of thunderstorms with very heavy rainfall. Rainfall rates over 2 inches an hour occurred across parts of Northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A mesoscale convective vortex ahead of a cold front over Lake Erie produced an area of thunderstorms with very heavy rainfall. Rainfall rates over 2 inches an hour occurred across parts of Northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 5, 1:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 1:51 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT THU JUL 5 2007

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CONTINUE SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT. AS THE FRONT MOVES SOUTHEAST FRIDAY THERE
WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON.
OTHERWISE THERE WILL BE A WARMING TREND THROUGH THE WEEKEND WITH
NO RAIN EXPECTED SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
2 SEPARATE AREAS OF CONCERN THIS EVENING AS FIRST CONVECTIVE
COMPLEX MOVES SOUTHEAST TOWARD RIDGES WITH ADDITIONAL
THUNDERSTORMS FIRING ALONG LAKE BOUNDARY ACROSS NRN CWA. EXPECT
SOUTHERN CONVECTION TO CONTINUE TO THREATEN FLASH FLOODING WHILE
SEVERE WATCH WILL REMAIN INTO EARLY EVENING IN THE FAR NORTH WITH
WIND DAMAGE LOOKING TO BE MAIN THREAT. WITH SUNSET ALL STORMS
WILL WEAKEN BUT EXPECT A CHANCE OVERNIGHT AS MAIN FRONT WITH LOWER
DEW POINTS APPROACHES.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
AS COLD FRONT SHIFTS EAST REGION WILL BE IN NORTHWEST FLOW ALOFT
WITH SOME COLD ADVECTION. WILL LEAVE A SLIGHT CHANCE FOR AN
AFTERNOON STORM FRIDAY OTHERWISE HIGH PRESSURE WILL BUILD IN WITH
WARMING TEMPERATURES SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
WESTERLY FLOW AND HIGH PRESSURE WILL BRING QUITE WARM TEMPERATURES
SUNDAY INTO MONDAY. COLD FRONT APPROACHING LATE MONDAY WITH BE
WAVERING ACROSS REGION TUESDAY THROUGH THURSDAY WITH A DAILY
CHANCE OF SHOWERS AND STORMS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR SHOWERS AND CIGS GENERALLY SOUTH OF KPIT THIS EVENING WITH
SCATTERED MVFR THUNDERSTORMS NORTH OF KPIT. COLD FRONT WILL
APPROACH TOWARD DAYBREAK WITH WINDS TURNING NORTHWEST AND GENERAL
VFR CIGS INTO FRIDAY. WITH COLD ADVECTION ALOFT A SLIGHT CHANCE
FOR AN AFTERNOON THUNDERSTORM OTHERWISE VFR EXPECTED.

IN THE EXTENDED VFR CONDITIONS SATURDAY INTO MONDAY...THEN A WAVY
FRONT MONDAY NIGHT INTO TUESDAY WITH BRING A CHC OF MVFR THUNDER.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 5, 3:27 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 AM EDT THU JUL 5 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
427 AM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON
INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS NO SEVERE WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 5, 1:47 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT THU JUL 5 2007

PAZ030-032-051930-
FAYETTE PA-WESTMORELAND PA-
247 PM EDT THU JUL 5 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE AND WESTMORELAND...

AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUFFS DALE
TO 5 MILES SOUTHWEST OF WALTERSBURG...OR ALONG A LINE EXTENDING FROM
2 MILES SOUTH OF NEW STANTON TO 5 MILES SOUTHWEST OF WALTERSBURG...
MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CHALKHILL...CONNELLSVILLE...DONEGAL...DUNBAR...FARMINGTON...
  HOPWOOD...MARKLEYSBURG...NEW STANTON...OHIOPYLE...PERRYOPOLIS...
  SEVEN SPRINGS...WALTERSBURG...NORVELT...RUFFS DALE AND STAHLSTOWN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, Jul 5, 1:49 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      AVONMORE                40.53N 79.47W
07/05/2007                   WESTMORELAND       PA   EMERGENCY MNGR

            ROADS CLOSED IN AVONMORE DUE TO 4.5 INCHES OF RAINFALL IN
            1 1/2 HOURS. SMALL STREAMS IN TOWN CENTER OUT OF THEIR
            BANKS.

&&

JD
Special weather statement, Jul 5, 2:13 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EDT THU JUL 5 2007

PAZ007-008-052015-
MERCER PA-VENANGO PA-
313 PM EDT THU JUL 5 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO AND MERCER...

AT 308 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES NORTHWEST OF FREDONIA...
MOVING SOUTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FREDONIA...MAURICE K GODDARD STATE PARK...OIL CITY...POLK...
  STONEBORO AND SUGARCREEK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 5, 2:29 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      CONNELLSVILLE           40.02N 79.59W
07/05/2007                   FAYETTE            PA   EMERGENCY MNGR

            AREA ROAD AND BASEMENT FLOODING.

&&

JD
Local storm report, Jul 5, 3:08 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SANDY LAKE              41.35N 80.08W
07/05/2007                   MERCER             PA   EMERGENCY MNGR

            TREES REPORTED DOWN IN THE SANDY CREEK AND STONEBORO
            AREA.

&&

JD
Special weather statement, Jul 5, 4:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT THU JUL 5 2007

OHZ057-058-068-052245-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
544 PM EDT THU JUL 5 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...MUSKINGUM AND GUERNSEY...

AT 538 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTHWEST OF CUMBERLAND...
MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BELLE VALLEY...CALDWELL...CUMBERLAND...HIGH HILL...SARAHSVILLE...
  SENECA LAKE PARK...SENECAVILLE...SUMMERFIELD AND WOLF RUN STATE
  PARK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 117 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Marion

When
July 5, 5:00 PM EST to 6:30 PM EST
Where
Marion County, Fairmont
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.480, -80.130

Emergency management reported widespread flash flooding and mud slides in the Fairmont and Belview areas. Several roads flooded and impassible.

Flash Flood, Preston

When
July 5, 6:30 PM EST to 7:00 PM EST
Where
Preston County, 1 mi N of Fellowsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
39.344, -79.820

A county official reported roads closed due to flash flooding north of Fellowsville.

Flood, Preston

When
July 5, 7:30 PM EST to 9:00 PM EST
Where
Preston County, 7 mi SE of Rowlesburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.278, -79.578

Emergency management reported flooding at RT 219 and RT 24 due to Wolf Creek out of its banks.

Flash Flood, Tucker

When
July 5, 8:45 PM EST to 10:15 PM EST
Where
Tucker County, 5 mi E of Parsons
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.100, -79.227

Emergency management reported roads washed out with large rocks on RT 219 between Parsons and Thomas.

Flash Flood, Tucker

When
July 5, 8:50 PM EST to 10:30 PM EST
Where
Tucker County, 8 mi E of Parsons
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.100, -79.171

Emergency management reported flash flooding on RT 219 with debris washed across road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48186, 48187, 48189, 48190, 48191.